Rucklidge, A.M., Proctor, M.R.E. and Prat, J. (2006) Mean flow instabilities of two-dimensional convection in strong magnetic fields. Geophysical & Astrophysical Fluid Dynamics, 100 (2). 121 -137. ISSN 0309-1929Full text available as:
Available under licence : See the attached licence file.
The interaction of magnetic fields with convection is of great importance in astrophysics. Two well-known aspects of the interaction are the tendency of convection cells to become narrow in the perpendicular direction when the imposed field is strong, and the occurrence of streaming instabilities involving horizontal shears. Previous studies have found that the latter instability mechanism operates only when the cells are narrow, and so we investigate the occurrence of the streaming instability for large imposed fields, when the cells are naturally narrow near onset. The basic cellular solution can be treated in the asymptotic limit as a nonlinear eigenvalue problem. In the limit of large imposed field, the instability occurs for asymptotically small Prandtl number. The determination of the stability boundary turns out to be surprisingly complicated. At leading order, the linear stability problem is the linearisation of the same nonlinear eigenvalue problem, and as a result, it is necessary to go to higher order to obtain a stability criterion. We establish that the flow can only be unstable to a horizontal mean flow if the Prandtl number is smaller than order , where B0 is the imposed magnetic field, and that the mean flow is concentrated in a horizontal jet of width in the middle of the layer. The result applies to stress-free or no-slip boundary conditions at the top and bottom of the layer.
|Copyright, Publisher and Additional Information:||Copyright © 2006 Taylor & Francis. This is an author produced version of an article published in Geophysical & Astrophysical Fluid Dynamics. This paper has been peer-reviewed but does not include the final publisher proof-corrections or journal pagination.|
|Institution:||The University of Leeds|
|Academic Units:||The University of Leeds > Faculty of Maths and Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds)|
|Depositing User:||A. M. Rucklidge|
|Date Deposited:||26 Jan 2007|
|Last Modified:||06 Jun 2014 06:53|
|Publisher:||Taylor & Francis|
Actions (login required)